Indiana, 2012Flooding in Indiana, January 27 to 31, 2012
January 27 to 31, 2012 · NWS PAH · 2 events in 2 counties and zones
Wet conditions in late January brought the Ohio River above flood stage. A complex storm system moved east out of the Plains on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet conditions in late January brought the Ohio River above flood stage. A complex storm system moved east out of the Plains on the 22nd. Warm, moist Gulf of Mexico air fueled showers and even some thunderstorms. This line of storms was slow-moving with torrential rainfall. Rain amounts averaged around one inch. This system stalled over the Deep South, then was pulled back north as an upper-level closed low opened up and passed across the Ohio Valley by the 29th. The combination of the surface front and the upper-level trough produced scattered showers that produced another one-half to one inch of rain between the 25th and 29th. This heavy rain caused the Ohio River to rise above flood stage by the end of the month. Only minor flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 11:43 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 27, 11:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1143 AM CST FRI JAN 27 2012
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.
PUBLIC FORECAST PRODUCTS WERE UPDATED EARLIER TO CATCH UP TO THE
WIDESPREAD LOW CEILINGS AND QUICKER THAN ANTICIPATED ARRIVAL OF
THICK MID-LEVEL CLOUDS. AS A RESULT...KNOCKED TEMPERATURES DOWN A
CATEGORY IN MOST PLACES. THE OTHER SECTIONS OF THIS DISCUSSION ARE
UNCHANGED.
&&
.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
EARLY THIS MORNING...THE STORM SYSTEM THAT BROUGHT RAIN TO THE
AREA WAS HEADING ON OFF TO THE EAST. LOW LEVEL MOISTURE WAS STILL
PRESENT IN THE WAKE OF THE SYSTEM...AS LOW CLOUDS WERE MOVING
SOUTHEAST ACROSS ECNTRL MISSOURI AND CENTRAL ILLINOIS INTO THE
NORTHERN 1/2 OF OUR AREA...AND HANGING TOUGH ACROSS THE PENNYRILE
REGION OF WEST KENTUCKY. WEAK SURFACE RIDGE WAS ALONG THE KANSAS /
MISSOURI BORDER...WITH LOW PRESSURE OVER THE CENTRAL HIGH PLAINS.
TIMING THE CLOUDS OUT OF THE AREA WILL BE THE MAIN CHALLENGE TODAY.
CONTINUE TO MONITOR THE POSSIBILITY OF FOG GIVEN THE CLEAR SKIES IN
SOME AREAS...AND WET GROUND CONDITIONS FROM THE RAIN. LOOKS LIKE
THE WIND MAY HOLD UP ENOUGH TO PRECLUDE THE CONCERN FOR FOG. GFS/NAM
MOS IS CLOSE ENOUGH TO SPLIT THE DIFFERENCE FOR TODAYS HIGH TEMPS.
THE SOUTHERN EXTENT OF A SYSTEM DIGGING SOUTHEAST FROM THE NORTHERN
PLAINS TO THE UPPER MIDWEST AND GREAT LAKES REGION TONIGHT...WILL
MOVE ACROSS THE REGION. UVV/S ARE NOT TOO BAD WITH THE FEATURE. BUT
MOISTURE IS NOT EXACTLY ROBUST....MOSTLY IN THE 700-500MB
LAYER...WHILE TRYING TO SATURATE DOWN. BUFR SOUNDING DATA / TOP DOWN
METHOD USING BOTH THE NAM AND GFS POINT TO ANY LIGHT PRECIPITATION
BEING IN THE FORM OF LIGHT RAIN...AND VERY LITTLE CHANCE OF LIGHT
SNOW / FLURRIES. WE BACKED OFF THE IDEA OF JUST SNOW AFTER MIDNIGHT.
WILL CARRY LIGHT RAIN IN THE EVENING...A SMALL CHANCE INCREASING
FROM WEST TO EAST. AFTER 06Z...SMALL POPS FOR LIGHT RAIN...AND A
LIGHT SNOW / FLURRY MIX MAINLY ALONG AND NORTH OF ROUTE 13 AND THE
OHIO RIVER IN THE KEVV TRI STATE. GENERALLY FAVORED THE NAM...BUT
THE GFS IS SIMILAR.
SYSTEM IS FAST MOVING...AND SHOULD BE GONE BEFORE 12Z SATURDAY. SO
SATURDAY THROUGH SUNDAY NIGHT WILL BE DRY...AS A BROAD TROF SETS UP
OVER THE NE CONUS...AND HIGH PRESSURE BECOMES ESTABLISHED OVER THE
OUR REGION AND THE SOUTHERN STATES. EXPECT SOME CLOUDS FROM TIME TO
TIME AS WEAK FAST MOVING ENERGY TRACKS WITHIN THE BROAD TROF. TEMPS
WILL BE CLOSE TO LATE JANUARY NORMS.
.LONG TERM /MONDAY THROUGH THURSDAY/...
TO START THE NEW WORK WEEK...HIGH PRESSURE WILL SHIFT EAST TO THE
ATLANTIC COAST AS A WARM FRONT LIFTS NORTH TOWARDS THE UPPER
MIDWEST. AS THE UPPER LEVEL FLOW BECOMES ZONAL...TEMPERATURES WILL
MODERATE DURING THE FIRST HALF OF THE WEEK. HIGHS ARE FORECAST TO
REACH WELL INTO THE 50S MONDAY THROUGH WEDNESDAY.
THE GFS...ECMWF...AND GEM ARE ALL IN FAIRLY DECENT AGREEMENT THAT
MOISTENING SOUTHERLY LOW-LEVEL FLOW AHEAD OF THE NEXT SHORTWAVE
TROUGH WILL RESULT IN AN INCREASE IN CLOUD COVER MONDAY NIGHT INTO
TUESDAY. RAIN CHANCES WILL BEGIN TO SPREAD ACROSS THE REGION ON
TUESDAY...WITH A GOOD CHANCE OF RAIN SHOWERS TUESDAY NIGHT. ELEVATED
INSTABILITY PARAMETERS REMAIN VERY MINIMAL TUESDAY NIGHT. HOWEVER...
MAINTAINED GOING SMALL THUNDER CHANCE MAINLY OVER WESTERN KENTUCKY
FOR CONSISTENCY AND COLLABORATION.
THE REST OF THE EXTENDED IS...QUITE FRANKLY...UP IN THE AIR AT THIS
POINT. THE 26/00Z AND 26/12Z OPERATIONAL RUNS OF THE ECMWF ARE
COMPLETELY OUT OF SYNC WEDNESDAY AND THURSDAY. MEANWHILE...A
COMPARISON OF THE UPPER FLOW PATTERN FROM THE 26/18Z AND 27/00Z
OPERATIONAL GFS ACTUALLY YIELDS A MORE CONSISTENT SOLUTION. THIS
SOLUTION IS ALSO SUPPORTED BY THE MOST RECENT ECMWF...GEM...AND GFS
ENSEMBLE MEANS.
IN SHORT...AN AMPLIFIED UPPER FLOW PATTERN IS A COMMON THEME...AS A
LONGWAVE TROUGH PROGRESSES ACROSS THE CENTRAL U.S. AND A RIDGE
BUILDS OVER THE WEST. UNTIL THIS TROUGH PUSHES EAST OF THE FORECAST
AREA...IT WILL LIKELY ACT TO KEEP CLOUDS AND RAIN OVER THE
SOUTHEASTERN STATES...WITH OUR REGION ON THE NORTHERN PERIPHERY. AS
A RESULT...WE EXTENDED SMALL RAIN CHANCES OVER MUCH OF THE AREA
THROUGH WEDNESDAY...WEDNESDAY NIGHT...AND EVEN INTO THURSDAY. THIS
APPROACH EXPRESSES SAID UNCERTAINTY...WHILE MAINTAINING FLEXIBILITY
TO ADJUST AS NEEDED ONCE GREATER CONFIDENCE IS ATTAINED THROUGH
FUTURE MODEL GUIDANCE.
&&
.AVIATION...
MVFR CLOUD DECK EAST OF THE MISSISSIPPI RIVER IS HOLDING
STRONG...AND WOULD EXPECT IT TO HOLD OVER MOST SITES THROUGH MUCH OF
THE AFTERNOON. THE SURFACE RIDGE IS BUILDING OVER THE AREA...AND
NORTHWEST WINDS WILL BECOME LIGHT AND VARIABLE BY THE END OF THE
DAY. MID-LEVEL CLOUDS HAVE ARRIVED THICKER AND MORE QUICKLY THAN
PREVIOUSLY THOUGHT...SO WILL NOT SEE MUCH SUNSHINE EVEN AFTER THE
MVFR CEILINGS CLEAR.
AN UPPER-LEVEL STORM SYSTEM AND ASSOCIATED SURFACE FRONT WILL MOVE
QUICKLY EASTWARD THROUGH THE AREA OVERNIGHT TONIGHT. LATEST MODELS
ARE INCREASING CONFIDENCE IN SOME LIGHT PRECIPITATION...MAINLY IN
THE FORM OF RAIN IN THE 07Z-13Z TIMEFRAME. CANNOT RULE OUT A MIX
WITH SNOW BEFORE IT ENDS AT KEVV...BUT FARTHER SOUTH IT SHOULD
REMAIN ALL RAIN. FAIRLY HIGH CONFIDENCE IN A BRIEF PERIOD OF MVFR
CEILINGS ACROSS THE NORTH STRADDLING SUNRISE. SKIES SHOULD RAPIDLY
CLEAR BEHIND THE STORM SYSTEM...AND NORTHWEST WINDS WILL GUST OVER
20KTS AT TIMES SATURDAY MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
AVIATION/UPDATE....DRS
Hazardous weather outlook, Jan 27, 3:40 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CST FRI JAN 27 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CST FRI JAN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
MINOR RIVER FLOODING CONTINUES ON SEVERAL AREA RIVERS. REFER TO
THE RIVER FLOOD WARNING AND STATEMENT PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT.
MINOR RIVER FLOODING IS FORECAST TO CONTINUE. REFER TO THE RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Warrick
- When
- January 27, 1:00 PM CST to January 31, 11:59 PM CST
- Where
- Warrick County, 2.52 mi ESE of Newburgh to 2.34 mi ESE of Newburgh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.931, -87.380
Minor flooding of low-lying fields occurred along the Ohio River. The river crested on the 30th and then began to fall.
Flood, Posey
- When
- January 28, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Posey County, 1.2 mi SW of Mt Vernon to 1.21 mi SW of Mt Vernon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.918, -87.916
Minor flooding of low-lying fields occurred along the Ohio River. The river continued rising into early February.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, January 27, 2012$30,000 · EF1 · 1 event
- Flooding in Ohio, January 27, 2012$70,000 · 4 events
- Strong Wind in New Jersey, January 27 to 28, 2012$15,000 · 14 events
- Flood in Pennsylvania, January 27, 2012$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 27, 201213 events
- Winter Weather in Missouri, January 27, 201211 events
- Winter Storm and Heavy Snow in Maine, January 27 to 28, 201210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 27, 20127 events
- High Wind and Strong Wind in California, January 27 to 28, 2012$5,000 · 71 kt wind · 6 events
- High Wind in California, January 27 to 28, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, January 27 to 28, 2012$5,000 · 5 events
- Strong Wind in Maryland, January 27, 2012$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357066, 357067.